Alert archive / Idaho / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 18, 2002, 6:26 PM MDT for Fremont County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2002, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 18, 2002, 7:30 PM MDT
- In force
- 64 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
County Fremont County, ID
The radar
The Pocatello radar (KSFX), 163 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
445 WUUS55 KPIH 190026 SVRPIH IDC043-190130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 626 PM MDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FREMONT COUNTY IN SOUTHEAST IDAHO * UNTIL 730 PM MDT * AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DRUMMOND...OR ABOUT 10 MILES SOUTHEAST OF ASHTON...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARM RIVER AT 645 PM MDT LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN POCATELLO/IDAHO FALLS. LAT...LON 4431 11150 4392 11141 4396 11106 4435 11104
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM MDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 18, 3:20 PM MDT, 3 hours 6 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 320 PM MDT THU JUL 18 2002 MID LEVEL MSTR CONTINUES TO STREAM INTO ID FROM THE SE AROUND THE UPPER LOW OVR N CEN CA. CONVECTION OCCURRING OVR MOST OF THE HIGHER ELEVATIONS IN RESPONSE TO THE AFTN INSTABILITY. PW VALUES IN EXCESS OF 1 INCH HAVE CREATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS ...AS THE CELLS HAVE TRENDED TO MOVE SLOWLY OR EVEN BACKBUILD. THIS TREND SHOULD CONTINUE INTO THE EVENING...BUT BELIEVE THE THREAT TO REMAIN LOCALIZED. THUS...WILL NOT GO WITH A FLASH FLOOD WATCH. AS UPPER LOW BEGINS TO BREAK DOWN AND DRIFT TO THE NE...CONVECTION WILL AGAIN BE POSSIBLE ON FRI...BUT MODELS PROJECTING MOST OF THE MSTR TO BE OVER THE NRN CWA. WILL CARRY THE HIGHEST POPS OVR THE CEN MTNS AND NE HIGHLANDS. LINGERING MSTR OVR NE HIGHLANDS ON SAT WILL GIVE A CONTINUED CHANCE FOR CONVECTIVE ACTIVITY IN THE AFTN/EVE...BUT COVERAGE SHOULD BE LIMITED. ANOTHER MINOR WAVE IN THE UPPER FLOW MAKES ITS WAY INTO SE ID ON TUE. THIS SHOULD BE GOOD FOR ANOTHER THREAT OF CONVECTION...BUT NOT AS WIDESPREAD AS THE CURRENT EVENT. UPPER HIGH/RIDGE BEGINS TO BUILD BACK INTO THE 4 CORNERS AREA BY WED. THIS SHOULD LEAVE SE ID DRY AND A LITTLE WARMER. HEDGES .KSFX...OPERATIONAL...VCP 11 BYI 60/85/56 620 .PIH...NONE. PIH BB 060/087 055/086 086 07422
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:38 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 37 min |
| Jul 19, 2:18 PM MDT | Severe Thunderstorm Warning | PIH | Bingham | 27 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.